Electronic Journal of Differential Equations (Jun 2015)

Oscillatory solutions of the Cauchy problem for linear differential equations

  • Gro Hovhannisyan,
  • Oliver Ruff

Journal volume & issue
Vol. 2015, no. 175,
pp. 1 – 15

Abstract

Read online

We consider the Cauchy problem for second and third order linear differential equations with constant complex coefficients. We describe necessary and sufficient conditions on the data for the existence of oscillatory solutions. It is known that in the case of real coefficients the oscillatory behavior of solutions does not depend on initial values, but we show that this is no longer true in the complex case: hence in practice it is possible to control oscillatory behavior by varying the initial conditions. Our Proofs are based on asymptotic analysis of the zeros of solutions, represented as linear combinations of exponential functions.

Keywords